Article Text

PDF

Raynaud's phenomenon affecting the tongue of a patient with scleroderma
  1. M J Bridges,
  2. C A Kelly
  1. Rheumatology Department, Queen Elizabeth Hospital, Sheriff Hill, Gateshead, Tyne and Wear NE9 6SX, UK
  1. Correspondence to:
    Dr Bridges

Statistics from Altmetric.com

Raynaud's phenomenon affecting the tongue is a rare but recognised symptom in patients with connective tissue disease, but lack of awareness of its existence by the doctor may lead to a delay in diagnosis. We report a case of Raynaud's phenomenon affecting the tongue in a patient with scleroderma, diagnosed three years after onset of symptoms.

CASE REPORT

A 61 year old, non-smoking, retired female nurse presented in 1997 with polyarthralgia, fatigue, sclerodactyly, and Raynaud's phenomenon affecting her fingers. Antinuclear antibody and anti-RNP antibody were positive, with anticentromere antibody and anti-Scl-70 antibody negative. A diagnosis of limited cutaneous systemic sclerosis was made according to the classification of LeRoy et al.1

She returned a year later complaining of an intermittent, shortlasting, tingling sensation on both sides of the tongue, without obvious precipitating factors. During these episodes, she had difficulty in talking. They did not usually coincide with the occurrence of vasospasm in the digits. She was receiving no drugs known to induce Raynaud's phenomenon. Subsequent magnetic resonance imaging of head and neck was normal, and despite referral to a neurologist, no cause for these symptoms could be found. These symptoms had never occurred during her visits to the clinic, and visual inspection of the tongue had always been normal. She was treated with nifedipine for the Raynaud's disease in her fingers, but she was intolerant of this drug. In December 2000, numbness of the tongue occurred during a routine clinic visit, and a blue-black discolouration of the tongue was noted. Minutes later, the tongue had returned to its normal red appearance, and the patient was again asymptomatic. A diagnosis of Raynaud's phenomenon of the tongue was made, and treatment was started with Losartan. This led to a moderate improvement in her symptoms.

DISCUSSION

Raynaud's disease of the tongue may occur in patients with connective tissue disease,2,3 or in patients without underlying disease.4 Symptoms include dysarthria, temporary paraesthesia, lingual ulceration, and tongue spasms, and diagnosis rests on careful history taking and, ideally, confirmation of colour change of the tongue during an acute attack. The intermittent, shortlasting nature of the symptoms may cause diagnostic difficulty, as the tongue is normal in between attacks. Treatment is similar to that of Raynaud's disease of the digits, and successful outcomes have been reported with nifedipine.3 Success has also been reported with prednisolone in cases of Raynaud's phenomenon of the tongue associated with systemic lupus erythematosus.2

This case of Raynaud's disease of the tongue highlights the need to assess thoroughly any patient with connective tissue disease who presents with atypical oral symptoms, and to inspect the tongue carefully during the presence of symptoms.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.